Previous Thread
Next Thread
Print Thread
#61583 08-22-2007 11:21 PM
Joined: Apr 2007
Posts: 37
Allan Offline OP
Contributing Member (25+ posts)
OP Offline
Contributing Member (25+ posts)

Joined: Apr 2007
Posts: 37
Hi everybody now about 10 weeks out of rad and i have my peg removed tomorrow (yippee do ) eating is still odd taste buds are all wrong but i can eat which is great, still unbelievably tired which is a shame , but let me get to the point i am finding that i am getting very dizzy when i get up , if i am sitting down and stand up it does not matter if i get up quick or slow i still get very dizzy , the same if i am standing and crouch down the stand up i am very dizzy , i never had this before the treatment and i wondered if any one else has experienced this , i assume it is due to the weakness of my body after the treatment ,unless anyone knows different , bye for now Allan


age 52 heavy drinker and heavy smoker stage 111 squamous cell at base of tongue trying to give them all up ,8 lot of cetuximab and 35 lots of radiation , gave up smoking at the start of treatment. only drink now in moderation
#61584 08-22-2007 11:26 PM
Joined: Jul 2007
Posts: 45
Contributing Member (25+ posts)
Offline
Contributing Member (25+ posts)

Joined: Jul 2007
Posts: 45
I had very same thing and it was because my blood preassure was low. I found out from the hospital that this was because i wasn't taking in enough fluids. I still get it if i haven't had enough to drink. This was one of the last side effects to go away for me, but i think if you make it a point to drink more water it will help. I know with everything else you have to contend with, getting your 2.5ltrs as well is the last thing you're concerned with.
Sometimes for me i would completely black out with those fuzzy spot infront of your eyes for 30seconds or so. There was one time i got up to go to the bathromm an ricocheted down the hall off the walls before falling on my knee's scaring my family witless!
It will ease up Allan! Try drinking more.


Undifferentiated Nasopharyngeal Ca. T3N1M0 stage: IIb. diagnosed: June 2006. 6cycles of high dose chemo (Cisplatin & 5FU). 6 & half weeks (33sessions) radical R/T
#61585 08-23-2007 05:03 AM
Joined: Feb 2005
Posts: 2,019
Patient Advocate (old timer, 2000 posts)
Offline
Patient Advocate (old timer, 2000 posts)

Joined: Feb 2005
Posts: 2,019
I was going to say the same thing. I have chronically low blood pressure and it got lower after I lost weight during treatment and I get those dizzy spells fairly regularly.

It can also be a symptom of an ear infection, though, so if you have other symptoms (eg. pain in your ear), you may want to see your ENT.

Nelie


SCC(T2N0M0) part.glossectomy & neck dissect 2/9/05 & 2/25/05.33 IMRT(66 Gy),2 Cisplatin ended 06/03/05.Stage I breast cancer treated 2/05-11/05.Surgery to remove esophageal stricture 07/06, still having dilatations to keep esophagus open.Dysphagia. "When you're going through hell, keep going"
#61586 08-23-2007 07:33 AM
Joined: May 2007
Posts: 231
Gold Member (200+ posts)
Offline
Gold Member (200+ posts)

Joined: May 2007
Posts: 231
Nelie,

I am trying to PM you but your mailbox is full. Can you clear it please??

Thanks,
Billy


Dx Mar 07 with Base Of Tongue Stage IV. IMRT 35x with 3 doses Cysplatin ran concurrent. Tx ended May 31,07. Left and right node involved. Radical neck disection 7/18/07
#61587 08-23-2007 11:26 AM
Joined: Aug 2007
Posts: 580
"Above & Beyond" Member (500+ posts)
Offline
"Above & Beyond" Member (500+ posts)

Joined: Aug 2007
Posts: 580
Hi Allan
I'm assuming that your fields for your radiation treatment included to some extent your neck under your chin. Like others have said the stress of treatment and weight loss can cause low blood pressure which can lead to dizziness during postural changes ie. sitting to standing. This is due to the fact that your heart is a little weaker and cannot pump blood to your brain fast enough.
Radiation fields that include the neck can cause partial stenosus of the carotid arteries (vessel walls loose some of their elasticity) in the absence of low blood pressure this could be part of the problem.
The medical term for your dizziness is "orthostatic hypotension" you may want to google this to help you cope with it.
Some of my recommendations would be, drink lots and I mean lots of water to keep the vessels full. Yeah, you'll be in the bathroom every five minutes for the first few days but it will work itself out and your kidneys will thank you (quick fact: more than 50% of the population are partially dehydrated).
Next, when you plan to change positions let your heart and brain know. Stretch your legs, clench your butt cheeks, and tighten your abs a few times. These activities force the blood into your heart and brain which lets the heart know it has to work harder. Then slowly get up. Pilots do this to force blood into their brains to avoid G induced loss of consciousness during steep turns. Fighter pilots wear G suits that sense these changes and inflate with air to squeeze their legs, butt and abs to force blood into their heart and brain and help them along. By filling the pipes with lots of water and then doing the few movements I mentioned above you are basically creating your own G suit to force blood into your brain and eliminate and/or reduce the dizzy spells.

Hope this is a little helpful.

Take care,
Mike


Dentist since 1995, 12 year Cancer Survivor, Father, Husband, Thankful to so many who supported me on my journey so far, and more than happy to comfort a friend.
Live, Laugh, Love & Learn.
#61588 08-24-2007 11:19 AM
Joined: Mar 2002
Posts: 4,853
Likes: 26
OCF Founder
Patient Advocate (old timer, 2000 posts)
Offline
OCF Founder
Patient Advocate (old timer, 2000 posts)

Joined: Mar 2002
Posts: 4,853
Likes: 26
Allan - Another thing that needs to be considered and watched carefully if you have had head and neck radiation, is the condition of your carotid arteries. I was athletic and ate right before my diagnosis and like most of you I am big now on wet things like fruits and veggies and mostly healthy low fat foods. All this means that I have pretty clean arteries free of plaque and calculus and still flexible. My lipid panels are great and my blood pressure is normal. BUT.... the radiation treatments created scar tissue in my carotids. They are 55-65% occluded from scar tissue not the usually fatty deposits that people get when they have other blood lipid issues usually from poor diets and more.

This really started getting worse about year 4 years out of treatment. I too have occasional vertigo, and lightheadedness when I change from a supine position to a sitting or standing position. My ticker is working fine, (had plenty of stress tests and esophageal ultrasounds etc. looking for any issues, and as far as that piece of me goes, I


Brian, stage 4 oral cancer survivor. OCF Founder and Director. The first responsibility of a leader is to define reality. The last is to say thank you. In between, the leader is a servant.
#61589 08-24-2007 01:34 PM
Joined: Feb 2005
Posts: 2,019
Patient Advocate (old timer, 2000 posts)
Offline
Patient Advocate (old timer, 2000 posts)

Joined: Feb 2005
Posts: 2,019
Wow--thank you Brian. I didn't know that could happen and I do get dizzy enough when I suddenly stabd, etc. that I probably should have that done as well. Since scar tissue from radiation has formed everywhere else to an extreme for me (like my esophagus), it wouldn't surprise me if it was in my arteries as well.

Nelie


SCC(T2N0M0) part.glossectomy & neck dissect 2/9/05 & 2/25/05.33 IMRT(66 Gy),2 Cisplatin ended 06/03/05.Stage I breast cancer treated 2/05-11/05.Surgery to remove esophageal stricture 07/06, still having dilatations to keep esophagus open.Dysphagia. "When you're going through hell, keep going"
#61590 08-24-2007 10:19 PM
Joined: Apr 2007
Posts: 37
Allan Offline OP
Contributing Member (25+ posts)
OP Offline
Contributing Member (25+ posts)

Joined: Apr 2007
Posts: 37
thanks everybody for your advise i had my peg removed yesterday and told my consultant about my dizziness they checked my blood pressure and it is low but not that bad, the artery could be worth checking as they had a lot of trouble with the rad concentrating on missing my spinal cord so both sides of my neck were blasted, my wife who is a nurse was concerned at the time about damage to my artery i will see the men who know and get it checked , thanks again Allan


age 52 heavy drinker and heavy smoker stage 111 squamous cell at base of tongue trying to give them all up ,8 lot of cetuximab and 35 lots of radiation , gave up smoking at the start of treatment. only drink now in moderation
#61591 09-08-2007 01:05 PM
Joined: Mar 2007
Posts: 55
Supporting Member (50+ posts)
Offline
Supporting Member (50+ posts)

Joined: Mar 2007
Posts: 55
I had the same trouble with dizziness - turned out that my potassium level was incredibly low. I took a ton of potassium as soon as the blood work came back, and felt tremendously better the very next day. If you haven't had blood work done recently, it might be a good idea to check on your electrolytes...


Lisa
36 years old at diagnosis
SCC of the tongue T2N2bM0 Stage IV
post hemi glossectomy and neck dissection (3/28/07), finished 6 weeks of radiation and Cisplatin x2 6/19/07. Biopsy taken from right side of tongue 7/17/08 - results showed infected abscess and no return of SCC!

Moderated by  Eva Grayzel 

Link Copied to Clipboard
Top Posters
ChristineB 10,507
davidcpa 8,311
Cheryld 5,260
EzJim 5,260
Brian Hill 4,853
Newest Members
Mobob_2001, Mausumi, SherBear, Terri L R, LisaW
12,969 Registered Users
Forum Statistics
Forums23
Topics18,086
Posts196,459
Members12,969
Most Online458
Jan 16th, 2020
OCF Awards

Great Nonprofit OCF 2021 Charity Navigator OCF Guidestar Charity OCF

Powered by UBB.threads™ PHP Forum Software 7.7.5